Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 130, NWS Wichita, KS

May 29, 2001Cowley County, Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 29, 2001, 11:14 PM CDT for Cowley County, Sumner County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 29, 2001, 11:14 PM CDT (04:14 UTC)
Expired
May 30, 2001, 12:15 AM CDT
In force
61 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cowley County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 65 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 9:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 4.2 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2001-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1017 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2001-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 424 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1017 J/kg
Mixed-layer CIN
-336 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
424 m²/s²
0-3 km storm-relative helicity
670 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 300414
SVRICT
KSC035-191-300515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1114 PM CDT TUE MAY 29 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST SUMNER COUNTY IN SOUTH CENTRAL KANSAS
  COWLEY COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1215 AM CDT.

* AT 1108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BRAMAN...OR ABOUT 19 MILES SOUTHWEST OF
  ARKANSAS CITY...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR GEUDA SPRINGS AROUND 1125 PM CDT...
  NEAR ARKANSAS CITY AROUND 1130 PM CDT...
  8 MILES SOUTHEAST OF WINFIELD AROUND 1145 PM CDT...
  NEAR DEXTER AROUND 1155 PM CDT...
  NEAR BURDEN AROUND MIDNIGHT CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

STAY AWAY FROM WINDOWS.


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
SOUTHEAST SUMNER AND COWLEY COUNTIES UNTIL 1215 AM CDT.

LAT...LON 3705 9747 3697 9715 3722 9658 3747 9669

/HYSELL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:45 PM CDT, 7 hours 29 minutes earlier.

Area forecast discussion, May 29, 3:45 PM CDT, 7 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT TUE MAY 29 2001

SYNOPSIS:
UPSTAIRS TROF CROSSING NE NM EJECTING 500-MB VORT LOBE NE TOWARD SW
KS INDUCING NEW CONVECTION THIS AREA. RICH GULF MSTR AWAITS FM TX
ACRS OK & MOST OF KS. AS UPSTAIRS TROF APPROACHES, QSTNRY FRONT CUR-
VING FM W TX ACRS WRN RED RVR (NEAR KSPS) TO KOKC TO KTXK WL SURGE N
AS WARM FRONT TNGT. ALL ADD TO STORMY PER-IOD TNGT THRU WED NGT ACRS
MOST OF KS WITH +RA LIKELY (ESPECIALLY TNGT). BOTH 1 & 3-HR FFGS ARE
FAIRLY HIGH (GENERALLY 2-2.5 IN) SO NO FLASH FLOOD WATCH REQUIRED AT
THIS POINT. AIRMASS WORKED OVER DOUBLE-TIME, BUT WITH WARM MOIST AD-
VECTION CONTG THRU WED NGT, LIMITED DIURNAL TEMP RANGE RESULTS THIS
PERIOD. AS UPSTAIRS TROF CROSSES MIDWEST SFC-850MB COUNTERPARTS
SWEEP ACRS KS RESULTING IN WSHFT TO NW-N ACRS CNTRL KS MID-MRNG WED
& ACRS SC & SE KS DURING EARLY AFTN & EVENING RESPECTIVELY. TSRA TO
END ACRS CNTRL WED EVENING (ERN 1/2 CNTRL CLOSER TO MIDNIGHT). TSRA
TO CONT ACRS SC & SE KS THROUGH VERY EARLY THU MRNG.

TNGT:
CAT POPS WARRANTED ALL AREAS (80%) WITH +RA DESCRIPTOR USED. WITH
GREATEST INSTABILITY FM SW KS & TX/OK PANHANDLES, EXPECTD GREATEST
THREAT FOR SVR TO OCCUR SW-S OF NEIGHBORHOOD. HWVR, SPC THINKING IS
THAT CONVECTION FIRING OVER SW KS WL VENTURE INTO WRN CORRIDOR SO WL
HAVE TO INCLUDE POSSIBLY SVR DESCRIPTOR FOR MOST OF CNTRL KS. MINS
IN 60-65F RANGE LOOK KOSHER WITH NW SXN ON COOLER END OF SPECTRUM.

WED:
CAT POPS CONTD ALL AREAS (80%) WITH +RA USED SC & SE. SOAKED AIRMASS
DICTATES FOLLOWING COOLER MAV MAXES ALL AREAS (ARND 70F WITH SE ON
WARMER END OF THIS NARROW SPECTRUM).

WED NGT:
CRNT FCST POP GRADIENT LOOKS GREAT (20-30% NW WHERE EARLY EVENING
DESCRIPTOR USED, TO 70-80% SC & SE). OVERSPREADING OF NW-N COMP DIC-
TATES BIAS TOWARD COOLER MAV SOLUTION ALL AREAS (ARND 50F NW TO MID
50S SE).

THU:
MOSUNNY WX SLATED CNTRL & SC AS ABOVE-MENTIONED UPSTAIRS TROF APPROA-
CHES APPALACHIANS WITH RIDGE COUNTERPART FOLLOWING IN ITS WAKE ACRS
ROCKIES. WRAP-ARND SC LINGERING OVER SE KS WARRANTS BECMG MOSUNNY/
DECREASING CLOUDINESS DESCRIPTOR SE. MAXES NO DOUBT DICTATED BY SC
COVERAGE WITH MAXES FLIRTING WITH 80F ALONG WRN CORRIDOR WHILE SE KS
LIMITED TO NEAR 75F.

THU NGT:
CLEAR WX SLATED ALL AREAS AS MID-UPR RIDGE BECOMES MORE DOMINANT. W/
LGT & VRBL WIND & AMPLE RESIDUAL MSTR MAY SEE BR DEVELOPMENT IN POOR
DRAINAGE AREAS (LIKE KHUT). FAN/MAV MINS LOOK HARD TO BEAT (50-55F).

FRI-MON:
WITH STNRY FRONT SURGING NE AS WARM FRONT ON SAT & AMPLE SFC-850MB
MSTR SURGING N ACRS W TX & BOTH PANHANDLES ON INTO CNTRL KS, GENERIC
CHC POPS CONTD SAT & SUN SC & CNTRL W/ SE LIMITED TO SUN.
ES

FCSTID = 4
ICT   65  71  53  78 /  80  80  60   0
HUT   63  71  50  78 /  80  80  60   0
EWK   64  71  53  78 /  80  80  60   0
EQA   64  71  53  78 /  80  80  60   0
WLD   66  71  54  78 /  80  80  60   0
RSL   60  69  50  79 /  80  80  30   0
GBD   61  69  51  79 /  80  80  30   0
SLN   63  70  52  78 /  80  80  40   0
MPR   63  70  52  78 /  80  80  40   0
CFV   65  72  56  75 /  80  80  70   0
CNU   65  72  55  75 /  80  80  70   0
K88   65  72  55  75 /  80  80  70   0

.ICT...NONE.

*MADE MINOR CHANGES TO TNGTS MINS.

In the hours before

Special weather statement, May 29, 5:15 PM CDT, 5 hours 59 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-300400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
515 PM CDT TUE MAY 29 2001

A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:

CENTRAL KANSAS...
         RUSSELL            LINCOLN              SALINE
         BARTON             ELLSWORTH            MCPHERSON
         RICE

SOUTH CENTRAL KANSAS...
         RENO                KINGMAN             HARPER
         HARVEY              SEDGWICK            SUMNER
         BUTLER              COWLEY              MARION
         CHASE

SOUTHEAST KANSAS...
         GREENWOOD           ELK                 CHAUTAUQUA
         WILSON              WOODSON             MONTGOMERY
         ALLEN               NEOSHO              LABETTE

THE SYNOPSIS:

ABUNDANT MOISTURE COVERS ALL OF THE AREA.  RAIN EARLIER TODAY
SUPPRESSED TEMPERATURES...HOWEVER A WEAK WARM FRONT WAS LOCATED FROM
SOUTHWEST KANSAS TO NORTH CENTRAL KANSAS.  LOW LEVEL WINDS ARE
EXPECTED TO INCREASE THROUGHOUT THE EVENING.  THE COMBINATION OF
WIND PROFILES AND INSTABILITY...ARE CONDUCIVE FOR SEVERE
THUNDERSTORMS THIS EVENING.  SEVERE THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WINDS ARE MOST LIKELY WEST OF A LINE FROM SALINA TO
COFFEYVILLE.  ISOLATED TORNADOES ARE POSSIBLE SOUTHWEST OF A LINE
FROM LINCOLN TO ARKANSAS CITY...ESPECIALLY SOUTH OF A LINE FROM
HUTCHINSON TO WELLINGTON.

SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THROUGH MIDNIGHT...WEST
OF A LINE FROM SALINA TO COFFEYVILLE.

TORNADO WATCH NUMBER 320 IS NOW IN EFFECT WEST OF A LINE FROM
LINCOLN TO WELLINGTON UNTIL 11 PM.  THIS TORNADO WATCH REPLACED THE
SEVERE THUNDERSTORM WATCH NUMBER 318 FOR PARTS OF THE AREA.

/HOWERTON
Special weather statement, May 29, 7:37 PM CDT, 3 hours 37 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-300137-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
737 PM CDT TUE MAY 29 2001

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ.

EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ.

NNNN
Special weather statement, May 29, 10:14 PM CDT, 1 hour before
KSZ051>053-067>070-082-083-091>094-098-300700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1014 PM CDT TUE MAY 29 2001

...TORNADO WATCH #320 IS NO LONGER IN EFFECT FOR PORTIONS OF
CENTRAL AND SOUTH CENTRAL KANSAS...

...SEVERE THUNDERSTORM WATCH #322 IS NOW IN EFFECT UNTIL 2 AM FOR
A PORTION OF CENTRAL KANSAS AND SOUTH CENTRAL KANSAS...

TORNADO WATCH #320 IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES:

CENTRAL KANSAS...
          RUSSELL     LINCOLN     BARTON
          ELLSWORTH   RICE

SOUTH CENTRAL KANSAS...
          RENO        KINGMAN     SEDGWICK
          HARPER      SUMNER

SEVERE THUNDERSTORM WARNING #322 IS NOW IN EFFECT UNTIL 2 AM FOR THE
FOLLOWING COUNTIES:

CENTRAL KANSAS...
          MCPHERSON

SOUTH CENTRAL KANSAS...
          MARION     CHASE         RENO
          HARVEY     BUTLER        GREENWOOD
          KINGMAN    SEDGWICK      HARPER
          SUMNER     COWLEY        ELK
          CHAUTAUQUA

THE TORNADO WATCH IS NO LONGER IN EFFECT FOR ANY OF WICHITA'S
COUNTIES. THE MAIN THREAT APPEARS TO HAVE SHIFTED FROM TORNADIC
ACTIVITY TO SEVERE THUNDERSTORMS. THE COMBINATION OF WIND PROFILES
AND INSTABILITY...ARE CONDUCIVE FOR SEVERE THUNDERSTORMS TONIGHT.
STRONG DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL...
APPEAR TO BE THE MAIN THREAT. THESE STORMS COULD CAUSE FLOODING IN
SOUTHERN AREAS...WHERE HEAVY RAINS HAVEc ALREADY OCCURRED OVER THE
PAST COUPLE OF DAYS.
Special weather statement, May 29, 10:14 PM CDT, 1 hour before
KSZ051>053-067>070-082-083-091>094-098-300700-

SPECIAL WEATHER STATEMENT...COR TO CHANGE TO SEVERE
THUNDERSTORM WATCH

NATIONAL WEATHER SERVICE WICHITA KS
1014 PM CDT TUE MAY 29 2001

...TORNADO WATCH 320 IS NO LONGER IN EFFECT FOR PORTIONS OF
CENTRAL AND SOUTH CENTRAL KANSAS...

...SEVERE THUNDERSTORM WATCH 322 IS NOW IN EFFECT UNTIL 2 AM FOR
A PORTION OF CENTRAL KANSAS AND SOUTH CENTRAL KANSAS...

TORNADO WATCH 320 IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES:

CENTRAL KANSAS...
          RUSSELL     LINCOLN     BARTON
          ELLSWORTH   RICE

SOUTH CENTRAL KANSAS...
          RENO        KINGMAN     SEDGWICK
          HARPER      SUMNER

SEVERE THUNDERSTORM WATCH 322 IS NOW IN EFFECT UNTIL 2 AM FOR THE
FOLLOWING COUNTIES:

CENTRAL KANSAS...
          MCPHERSON

SOUTH CENTRAL KANSAS...
          MARION     CHASE         RENO
          HARVEY     BUTLER        GREENWOOD
          KINGMAN    SEDGWICK      HARPER
          SUMNER     COWLEY        ELK
          CHAUTAUQUA

TORNADO WATCH 320 IS NO LONGER IN EFFECT FOR ANY OF WICHITAS
COUNTIES. THE MAIN THREAT APPEARS TO HAVE SHIFTED FROM TORNADIC
ACTIVITY TO SEVERE THUNDERSTORMS. THE COMBINATION OF WIND PROFILES
AND INSTABILITY...ARE CONDUCIVE FOR SEVERE THUNDERSTORMS TONIGHT.
STRONG DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL...
APPEAR TO BE THE MAIN THREAT. THESE STORMS COULD CAUSE FLOODING IN
SOUTHERN AREAS...WHERE HEAVY RAINS HAVE ALREADY OCCURRED OVER THE
PAST COUPLE OF DAYS.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:19 PM CDTSevere Thunderstorm WarningICTBarton, Russell56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.